Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Off my meds - feeling horrid
Jul 3, 2013

I recently had hernia repair surgery which resulted in a bed abdominal infection. I was put on major, heavy doses of IV vancomycin. The doctors did not monitor my blood/kidneys until 5 days after starting the Vanc. It was found that I had over 1000 times the amount of vanc in my blood that I should have and my kidneys had shut down.

I was immediately taken off all my meds including my ART.

That was over 7 weeks ago. I am out of the hospital and off dialysis, but was told my kidneys are only working at 40%. I have been told not to resume my meds until I see an ID and they cannot fit me in for another 6 weeks.

I am running low-grade fevers most evenings. I am lethargic, have malaise, am some-what dizzy, exhausted most of the time, need to nap, and have little to no appetite. When I do force myself to eat, I an only take a bit or two before I feel I am so stuffed I am about to have a reverse peristaltic incident.

Could this be from my increasing viral load? (3 weeks ago it was at 43,000 post ART, my CD4 was 900.) I was on Isentriss and Truvada. I am thinking about just restarting my ART because I feel so horrid... it is to the point that it definitely affects my ability to be productive in any way.

Please give me your opinion about restarting my meds or some other recommendation to be able to feel better.

Response from Dr. Young

Hello and thanks for posting.

It's entirely likely that your current symptoms are the return of the HIV in your body. It's as if you had primary HIV infection again.

The issue is that with having had kidney failure (and subsequent improvement, but injury) the tenofovir part of Truvada might either need to be adjusted in dose or (in my opinion) might be switched out for a suitable alternative. In many patient like you, I'd be considering a switch to a tenofovir-sparing regimen that could be abacavir/3TC (Epzicom or Kivexa) with your Isentress.

I'd press to be seen by your ID doctors- it would seem reasonable, both given your recent infection and your symptoms/viral load.

Feel free to write back, BY



Previous
Truvada at a different time then Reyataz
Next
lactic acidosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement